Girl Sits In A Depression On The Floor Near The WallGabapentin (brand names: Neurontin or Horizant) is an anticonvulsant medication that is also used to treat post-therapeutic neuralgia (the pain that accompanies shingles).
 
Gabapentin is used for a number of off-label (non-FDA-approved uses) such as in to treat alcohol or opioid withdrawal syndromes, bipolar disorder, peripheral neuropathy related to diabetes, and restless legs syndrome. It is an analog of gamma-aminobutyric acid (GABA) which is the major inhibitory neurotransmitter in the brain; however, its exact mechanism of action is unknown.

 
 

Is Gabapentin Abused?

Gabapentin is not listed as a controlled substance by the United States Drug Enforcement Administration, suggesting that it does not have a significant potential for abuse and/or the development of physical dependence.

There are some descriptions in research literature where patients have reported feeling euphoric effects from taking gabapentin and feeling more sociable, whereas others report feelings similar to the feelings produced by using cannabis. Gabapentin has been reported to be abused in the correctional system, especially by inmates who had previous cocaine use disorders. There are also reports of relatively higher than expected rates of abuse of gabapentin from substance abuse treatment clinics. In some cases, gabapentin was used alone or to potentiate the effect of opioid drugs, such as methadone. Thus, it does appear that abuse of gabapentin does occur with people who use higher than prescribed doses of the drug and for individuals not taking the drug for prescribed purposes.

One of the dangers of using gabapentin without being under the supervision of a physician is that the drug does carry a slight potential for the development of suicidality in individuals who use it. While this potential is rare, it could be a severe complication in unsuspecting individuals who abuse the drug, especially at high doses. While the drug is generally considered to be safe even in very large doses, there are also other possible dangerous effects due to overdosing on gabapentin that can include complications like kidney failure.

Of course, as mentioned above, a major complication of using gabapentin in a nonmedical manner and without a physician’s supervision is the potential for abuse. With continued abuse, one could develop a syndrome of physical dependence on the drug.

Is Physical Dependence on Gabapentin Possible?

The syndrome of physical dependence includes both tolerance (needing higher doses of the drug to achieve effects once achieved at lower doses) and withdrawal (a series of negative symptoms occurring when one stops using the drug or cuts down the dosage). According to the literature, there are cases where individuals have demonstrated withdrawal symptoms after abusing gabapentin.

Gabapentin has a short half-life of 5-7 hours, and according to case studies, it appears that symptoms of withdrawal occur within about three days after the person has stopped using the drug. The reported symptoms of withdrawal from gabapentin appear to be similar to withdrawal symptoms from alcohol and benzodiazepines. These include:

  • Irritability
  • Agitation
  • Irregular heartbeat
  • Profuse sweating
  • Nausea
  • Abdominal pain
  • Vomiting
  • Muscle spasms
  • Anxiety
  • Feelings of depression
  • Confusion
  • Disorientation
  • Suicidal thoughts, in some cases
  • Catatonia (being frozen in one position for long periods), in some cases
  • The potential to develop seizures

It appears that the withdrawal process from gabapentin can be quite variable. There are some case reports of the development of a syndrome known as delirium tremens, which is a severe syndrome that occurs in chronic alcoholics and consists of severe confusion, hallucinations, and seizures. Attempts to treat withdrawal from gabapentin with benzodiazepines in the same way that withdrawal from both alcohol and benzodiazepines is treated appear to be ineffective. All of the individuals in the case studies who exhibited withdrawal symptoms from gabapentin had their symptoms cease when gabapentin was re-administered to them. Thus, it appears at this time that the best strategy for withdrawal from gabapentin is to use a tapering strategy that can last for weeks, or even months, but reduces withdrawal symptoms significantly.

A tapering strategy is one where a physician slowly decreases the dosage of the drug that the individual is taking over period of time. This allows the individual’s system to adjust to decreasing dosages. The tapering process can be done slowly enough that the individual does not experience any severe withdrawal symptoms. Any minor symptoms, such as mild headache or nausea, can be treated with medications that offer no risk for addiction or contribute to the withdrawal process.

What Factors Affect the Withdrawal Process from Gabapentin?

There are several factors that will affect the symptoms of withdrawal one will experience from any drug, including gabapentin. These include:

  • The amount of the drug the person was taking: People taking higher doses of any drug will have developed higher levels of tolerance, and this will affect the withdrawal process. The higher the dose the person takes, the more severe the potential withdrawal symptoms will be.
  • The length of time the person took gabapentin: People who have taken the drug for longer periods of time will experience longer and more severe withdrawal symptoms. In many cases, gabapentin is prescribed for short periods of time, and these individuals may not experience severe withdrawal symptoms. Individuals chronically using or abusing gabapentin for lengthy periods of time will increase the probability of experiencing a more complicated and severe withdrawal syndrome.
  • How the person took the drug: People who inject or snort drugs create a situation where the drugs are more readily available in their systems. This increases tolerance and will subsequently increase withdrawal effects.
  • How the person stops taking the drug: Suddenly discontinuing the drug will result in more severe withdrawal symptoms than slowly tapering the dose over period of time. In addition, individuals who take advantage of medically assisted detox programs will tend to experience less severe withdrawal syndromes; however, the tapering process will extend the length of the withdrawal period compared to quitting the drug abruptly.
  • Other drugs taken in combination with gabapentin: People who engage in polydrug abuse over long periods of time will experience more complicated withdrawal syndromes.
  • Individual differences: Everyone is different. Individual differences in metabolism, emotional makeup, genetic background, and personal environment will influence the withdrawal process.

Conclusions

Based on case studies, it does appear that abuse of gabapentin occurs, and such abuse may be associated with physical dependence. Treatment for abuse of gabapentin should include a medically assisted tapering strategy and a program of long-term treatment and aftercare.